Marine Thunderstorm Wind, Detroit River
- When
- August 29, 5:19 PM EST
- Where
- Detroit River forecast zone, 0.51 mi W of Belle Isle
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 42.340, -83.000
Thunderstorms moving through Lake St. Clair produced wind gusts in excess of 50 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moving through Lake St. Clair produced wind gusts in excess of 50 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 2:26 PM EST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 326 PM EDT Mon Aug 29 2022 .DISCUSSION... The atmosphere continues to destabilize across lower Michigan this afternoon as airmass recovers from early morning convection. This convection focused over SE lower MI where some degree of a stability shadow in the afternoon cumulus field still seems evident (but to a lesser and lesser degree each hour). A maturing MCS over northeast Illinois should continue to accelerate eastward and cross southwest lower Michigan where a rather unstable airmass is already in place. With the overall trend for further destabilization over the large portions of lower Michigan, suspect the risk for severe weather will increase in the 20z to 22z time frame. Deeper layer shear is lacking at this time over the area, but will increase gradually with time into this evening. Mesoscale influences due to an increasing cold pool should also compensate in storm organization more the MCS arrives (or as additional activity is forced by this system along trough axis extending NNE through Lake Michigan into western parts of the state). Given the mature nature of the MCS in question, suspect damaging wind gusts will be the primary severe hazard although some large hail may initially form in isolated to scattered activity that fires along trough north/in advance of this system. The eastern extent of severe weather by early/mid evening remains in question given the gradual loss of the most unstable conditions over eastern lower MI. That said, trends do seem to suggest that a line of scattered to broken storms should be able to cross the state and bring some degree of severe risk over the forecast area even if the activity is steady state to weakening by that time. This should be especially true over southern portions of the area (say from I-69 south) where destabilization will be most complete by 20z-22z to help feed the encroaching line of thunderstorms. With the evolution of current activity, it seems the most widespread convection will be focused into the early evening hours with much lower chances into the overnight period. Additional isolated to scattered showers and a few storms will be possible on Tuesday as the upper level shortwave driving this current activity actually crosses the area. Thereafter, the weather pattern quiets down considerably as high pressure builds into the Great Lakes in the wake of this passing upper trough. Temperatures will cool back to the upper 70s to lower 80s through the middle to late of the week with much lower humidity levels. Some moderation back into the mid 80s can then be expected back by this weekend, but with only modest humidity increases. && .MARINE... Unsettled weather is expected this evening and tonight with an approaching cold front. A line of storms is currently progressing across Lake Michigan with strong winds being the primary threat. Instability is slightly lower across the central Great Lakes, but should still suffice in generating strong to marginally severe thunderstorms with locally higher waves and gusts to 40 knots possible. Model consensus is not particularly strong regarding the timing of the frontal passage, but locations south of Port Hope are more likely to be impacted by these storms between 6 PM and midnight. Winds trend west-northwesterly with time Tuesday in the post-frontal environment as gradient flow strengthens into the overnight hours. Will continue to monitor the potential for Small Craft Advisory conditions near the tip of the Thumb Tuesday night. Cannot rule out a few gusts to 25 knots and occasional 4-5 foot waves. Breezy again Wednesday with a secondary wave and afternoon gusts in excess of 20 knots. High pressure then builds southeast into the Mid-Mississippi Valley for the mid-late week period presenting favorable marine conditions. && .HYDROLOGY... Showers and thunderstorms will progress through the area late this afternoon and evening with locally heavy rainfall expected given the humid environment in place. rainfall is possible as the pattern results in average rainfall in the 0.50 to 0.75 inch range with the most intense storms capable of totals of 1 inch or more in a short time period. Minor flooding of urban and other prone areas will be possible before this activity exits the region this evening. && .PREV DISCUSSION... Issued at 202 PM EDT Mon Aug 29 2022 AVIATION... Onset of daytime heating will continue to mix and scatter out the stubborn MVFR cloud deck which has held over a majority of the terminals at issuance time. Still some uncertainty as to the pace and extent in which this cloud cover dissipates, although recent upward trend in cigs supports the cloud deck becoming SCT and settling around 4 kft mid afternoon. Focus for late afternoon and evening is the evolution of upstream thunderstorm activity as it approaches the terminals. Expectation is for additional thunderstorms to develop on the northern fringe of the existing line of storms as daytime heating destabilizes the environment, and move into the airspace between approximately 21 and 03z tonight in the form of a broken line. Extent to which this line holds together overhead still carries some uncertainty given lingering cloud cover early this afternoon. That said, upstream radar and lightning trends in tandem with model guidance provide enough confidence to include TEMPO groups for thunderstorms for all terminals within the aforementioned timeframe. Cigs flirt between low VFR to high end MVFR this evening before gradual clearing trend following the passage of a cold front overnight. DTW THRESHOLD PROBABILITIES... * High for ceiling aob 5000 ft early this afternoon; medium to high mid afternoon and tonight, becoming high within any thunderstorms. * Medium to high this evening and tonight (~22-03Z), low after 03Z. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...DG MARINE.......KK HYDROLOGY....DG AVIATION.....MV You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 344 PM EDT Mon Aug 29 2022 MIZ047>049-053>055-060>063-068>070-075-076-082-083-300900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 344 PM EDT Mon Aug 29 2022 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight A marginal to slight risk for severe weather will exist during the late afternoon and evening hours as a line of thunderstorms moves through the region. The highest severe weather threat will occur between 4 pm and 8 pm, but may linger to 10 pm in some locations. The main hazard will be damaging wind gusts to 60 mph or more. Locally heavy rainfall is also likely. Storms will track from west to east at 45 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of non-severe thunderstorms Tuesday afternoon, mainly north of I-69. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 344 PM EDT Mon Aug 29 2022 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight A marginal risk for severe weather will exist during the late afternoon and evening hours as a line of thunderstorms moves through the region. The highest severe weather threat will occur between 5 pm and 10 pm. The main hazard will be damaging wind gusts to 50 knots or more. Storms will track from west to east at 40 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of non-severe thunderstorms Tuesday afternoon, mainly north of I-69. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
Special Weather Statement
National Weather Service Detroit/Pontiac MI
525 PM EDT Mon Aug 29 2022
MIZ069-070-076-292215-
Macomb MI-Oakland MI-Wayne MI-
525 PM EDT Mon Aug 29 2022
...Strong thunderstorms will impact portions of Wayne, southern
Oakland and southern Macomb Counties through 615 PM EDT...
At 524 PM EDT, Doppler radar was tracking strong thunderstorm over
Livonia, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warren, Livonia, Troy, Southfield, Taylor, St. Clair Shores, Pontiac,
Novi, Romulus, Mount Clemens, New Baltimore, Flat Rock, Milford,
Grosse Pointe, Downtown Detroit, Canton, Detroit, Sterling Heights,
Dearborn and Royal Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
&&
LAT...LON 4265 8276 4256 8277 4252 8286 4240 8288
4235 8293 4231 8308 4224 8313 4203 8314
4203 8320 4209 8329 4209 8354 4243 8355
4244 8366 4257 8367 4277 8273 4268 8272
TIME...MOT...LOC 2124Z 248DEG 28KT 4240 8341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
536 PM EDT Mon Aug 29 2022
MIZ055-063-292200-
Sanilac MI-St. Clair MI-
536 PM EDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southeastern Sanilac
and northeastern St. Clair Counties through 600 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakeport, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Lexington around 545 PM EDT.
Other locations impacted by this storm include Fort Gratiot, North
Street, Birch Beach, Blaine, Jeddo, Lexington Heights, Amador and
Wadhams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
&&
LAT...LON 4298 8242 4297 8255 4331 8269 4332 8249
4317 8247 4306 8242
TIME...MOT...LOC 2136Z 236DEG 20KT 4317 8253
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
546 PM EDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG 2 ENE HOWELL 42.62N 83.90W
08/29/2022 LIVINGSTON MI NWS EMPLOYEE
LARGE LIMBS DOWNED.
0529 PM TSTM WND DMG FENTON 42.80N 83.71W
08/29/2022 GENESEE MI TRAINED SPOTTER
TREE DOWNED AND LARGE LIMBS DOWNED.
0544 PM TSTM WND GST 4 E WHITE LAKE 42.65N 83.43W
08/29/2022 M58.00 MPH OAKLAND MI OFFICIAL NWS OBS
MEASURED AT NWS WHITE LAKE.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 5 N MILFORD 42.66N 83.60W
08/29/2022 OAKLAND MI TRAINED SPOTTER
SEVERAL LARGE TREES DOWN ACROSS WARDLOW RD.
&&
MVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
608 PM EDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 S WALLED LAKE 42.52N 83.48W
08/29/2022 OAKLAND MI TRAINED SPOTTER
LARGE BRANCH DOWNED AND WIRES DOWNED NEAR WALLED LAKE DR
AND PONTIAC TRAIL.
0547 PM TSTM WND GST 2 W LAPEER 43.05N 83.36W
08/29/2022 M58.00 MPH LAPEER MI TRAINED SPOTTER
MEASURED GUST AND 130 FT PINE TREE SNAPPED.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
615 PM EDT MON AUG 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST 5 SSW CANTON 42.24N 83.52W
08/29/2022 M60.00 MPH WAYNE MI ASOS
MEASURED AT KYIP WILLOW RUN AIRPORT.
0605 PM TSTM WND GST 2 ENE ROMULUS 42.23N 83.33W
08/29/2022 M58.00 MPH WAYNE MI ASOS
MEASURED AT KDTW DETROIT METRO AIRPORT.
0606 PM TSTM WND DMG TAYLOR 42.23N 83.27W
08/29/2022 WAYNE MI TRAINED SPOTTER
6 TO 12 INCH DIAMETER BRANCHES DOWNED.
0608 PM TSTM WND DMG NW ROCHESTER 42.69N 83.13W
08/29/2022 OAKLAND MI TRAINED SPOTTER
SEVERAL LARGE BRANCHES ESTIMATED 8 INCHES IN DIAMETER
DOWNED.
&&
KKThe Detroit radar (KDTX), 56 km away, was scanning. The volume nearest the first event began at 22:17 UTC.
4 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2022Every state in 2022This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051163, 1051164, 1051165, 1051166.